Illinois, 2022

Damaging Winds in Illinois, July 24, 2022

July 24, 2022 · NWS DVN · 2 events in 1 county or zone

A line of severe thunderstorms tracked from eastern Iowa into northwest Illinois during the early morning of Sunday July 24, 2022. Storms produced mainly damaging winds along their path, with numerous reports of structure, tree, and power line damage from into Jo Daviess County Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of severe thunderstorms tracked from eastern Iowa into northwest Illinois during the early morning of Sunday July 24, 2022. Storms produced mainly damaging winds along their path, with numerous reports of structure, tree, and power line damage from into Jo Daviess County Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 6:17 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 23, 6:17 PM CST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
717 PM CDT Sat Jul 23 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 206 PM CDT Sat Jul 23 2022

Very hot and humid day out there throughout the area. Temperatures
are sitting in the mid to upper 90s, combined with dewpoints in the
mid to upper 70s. These combine to bring heat index values near 110+
for some. While these conditions are already oppressive, we have
even more looming on the horizon, which this atmosphere will fuel. A
severe complex of thunderstorms is moving through southern Minnesota
and northern Iowa as I am typing this. This complex is looking to
come very close to our northern counties, with probabilities of
impacts mid afternoon. Currently, we are seeing reports of severe
winds and hail. This complex continues to intensify and grow surface
based , with intense lightning also. If this complex continues to
push south and towards our area, the timing will generally be
between 3-5pm. If the complex misses us, we are not quite in the
clear yet, as an active night of thunderstorms is ahead of us.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 206 PM CDT Sat Jul 23 2022

Tonight and Tomorrow...

A difficult start to our forecast period, with the threat of severe
weather looming over the area. At this time, we are watching
convection move in from the northwest. Short term guidance has
slowly started to fall in line with a slight southerly jog of the
MCSs path. If we continue to follow this southerly track, this can
guide the complex right through the northern part of our forecast
area. There is a lot that can impact the trajectory of this system,
thus making this one of the largest forecast challenges.

Currently, the complex is following the stalled-out warm front that
pushed through the area last night. This front stalled out just
north of the area, but there are some factors that can help to push
this boundary south a little more, introducing the southerly MCS
track. First, we have a cold front that was pushing in from the
north, but has since stalled out in central Minnesota and Wisconsin.
The cold front will act as a barrier for much further northward
movement of the warm front though. The second factor is the ongoing
convection and the outflow boundary produced from that. This outflow
air can also act to help push the warm frontal boundary south again.
Again, these are just conditional. The main goal is to highlight the
chance for the MCS to make it's way into our area. Given latest
observations, it would seem that the warm front has sagged south,
east of the Mississippi River. Thus, if it continues to sag
southward, the MCS will have higher likelihood of reaching our area.

This first round of convection, if it makes it to the area, will
impact between the hours of 3-6PM. While all hazards are in play,
the main hazards along the convective line will be damaging wind
gusts and a few tornadoes. Very frequent lightning is also being
observed with this complex. Overall, we will be working with high
instability, ranging between 3500-5000+ CAPE. This instability will
be coupled with deep layer shear between 35-45 KTs. Thus, severe
thunderstorms are favored. Low level wind shear isn't highly
favorable for tornadoes, but if we get enough spin near the surface,
it cannot be ruled out. Also, a slow moving outflow boundary is
slowly making it's way through the area, which can also be a focus
for added low level spin. Along those lines, we can see some tail
end supercell structures along the line, which will introduce the
threat for some large hail. A fat cape profile in the hail growth
layer, along with midlevel lapse rates ranging between 7-7.5 C/km
will be more than sufficient to see some scattered large hail. While
the severe threat lessens as we get later in the evening and through
the night, the thunderstorm threat continues. A strong LLJ will kick
in tonight ahead of the cold front, which will be more than
favorable for the development of more scattered storms through the
night. Again, severe threat is much lower overnight, but frequent
lightning, small hail, and some gustier winds cannot be ruled out.
Finally, PWATs will be ranging between 1.5-2.0+". Thus, any
thunderstorm will efficiently drop quick and heavy rainfall. So,
some localized areas of over an inch of rain is possible.

Sunday, a much nicer day is in store for us. The exiting cold front
will still be a focus for some shower and storm activity south of
Interstate 80. As of right now, it would seem that the severe threat
is fairly low as we get through the day. Decreasing clouds will be
seen behind the front, allowing us to warm up a little bit. Luckily,
we will be about 10+ degrees cooler than we were today, with
temperatures hovering in the low to mid 80s. Behind the front on
Sunday night, a much cooler airmass with be over the region.
Temperatures overnight will be in the upper 50s and low 60s. Perfect
weather to have the windows open, especially after all of the heat!

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 206 PM CDT Sat Jul 23 2022

Key Message:

1) Little to no change since last forecast package. Please refer to
the overnight long term discussion below.

Discussion...

Monday and Tuesday...Cooler in the 80s regime looks in store with
the main boundary undulating off to the south, maybe some
overrunning elevated showers and embedded storms in the far south at
times Monday night, with locally heavy rainfall possible. Current
suite of medium range models continue to dig the next short wave and
pre-warm front into the area Tue night for the  more organized
precip/MCS threat into early Wed morning.

Wednesday thru Friday...Midweek FROPA Wednesday with associated
precip chances especially in the morning. Ensemble upper jet pattern
shows longer wave trof carving out acrs the upper MS RVR Valley with
cooling influx down into the region. This may set up below normal
temps for the end of the week, with smaller precip chances in the
south for Thu.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 702 PM CDT Sat Jul 23 2022

A series of thunderstorm clusters are and will continue to move
near the area through the early morning hours. At this point
uncertainty is high enough to not warrant inclusion in the TAFS,
since chances at any one location at any time are low. But
updates will be issued if the thunderstorm threat increases. A
frontal passage overnight will switch southwest winds to northwest
around sunrise at most TAF sites, a few hours later at BRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 8 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gunkel/12
AVIATION...Wolf
Hazardous weather outlook, Jul 23, 1:14 PM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
214 PM CDT Sat Jul 23 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
214 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Very hot conditions continue into early this evening, with peak
heat index readings ranging from 105 to 110 degrees. A few
localized areas may range from 110 to near 115 degrees this
afternoon. A Heat Advisory continues for the entire Outlook Area
today.

Strong complex of thunderstorms are moving very close to the area
from the northwest and may impact areas along and north of Highway
20 between 3 and 6 PM. More thunderstorms will occur this evening
and into tonight. There is a slight risk for severe storms,
generally along and north of the Interstate 80 corridor, with a
marginal risk to the south across much of the rest of the Outlook
Area. Damaging winds are the primary risk, with large hail and
isolated tornadoes secondary concerns. Locally heavy rainfall may
also occur.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong to severe storms may linger into Sunday morning mainly
along and southeast of a line from Fairfield Iowa, to Geneseo
Illinois. These areas are in a Marginal Risk for severe storms.

Additional storm chances will return to the Outlook Area Tuesday
night into Wednesday. The risk for severe weather is still
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and especially
tonight across portions of the Outlook Area.

Gunkel

In the hours before

Local storm report, Jul 23, 11:22 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1222 AM CDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND GST     2 N CENTRAL CITY        42.23N 91.52W
07/24/2022  M50 MPH          LINN               IA   PUBLIC

&&
Local storm report, Jul 23, 11:25 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1225 AM CDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     DELHI                   42.43N 91.33W
07/24/2022                   DELAWARE           IA   EMERGENCY MNGR

            TREES DOWN OVER ROADS.

&&

12
Local storm report, Jul 23, 11:31 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1231 AM CDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     GREELEY                 42.59N 91.34W
07/24/2022                   DELAWARE           IA   EMERGENCY MNGR

            REPORT OF TREE DOWN IN GREELEY. RELAYED FROM
            EM.

&&

PS
Local storm report, Jul 23, 11:48 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 AM CDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     TSTM WND GST     SAGEVILLE               42.55N 90.70W
07/24/2022  E60 MPH          DUBUQUE            IA   EMERGENCY MNGR

&&

PS
Local storm report, Jul 23, 11:51 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 AM CDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     MANCHESTER              42.48N 91.45W
07/24/2022                   DELAWARE           IA   EMERGENCY MNGR

            POWER LINES DOWN; ESTIMATED 1600 PEOPLE
            WITHOUT POWER.

&&

WOLF
Local storm report, Jul 24, 12:01 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 AM CDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND GST     DUBUQUE REGIONAL ARPT   42.40N 90.72W
07/24/2022  M67 MPH          DUBUQUE            IA   ASOS

&&

PS

The radar

The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 24, 12:03 AM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.420, -90.430

Law Enforcement reported a tree down on a house in the city limits, The time of the event was estimated using radar.

Thunderstorm Wind, Jo Daviess

When
July 24, 12:22 AM CST
Where
Jo Daviess County, Apple River Canyon Sp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -90.050

A law enforcement officer reported a tree down at the Apple Canyon Camp Ground. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046898, 1046900.